5242760927_f8c8b41aba_o Patients with medication overuse headache (MOH) may benefit from stress reduction and healthy changes to their lifestyle, according to a new study from Denmark. “High stress plus smoking, low physical activity, or obesity has synergistic effects in MOH. So, stress reduction is highly relevant in MOH management,” said Rigmor H. Jensen, MD, in Neurology Reviews. Dr. Jensen is a Professor of Neurology and Director of the Danish Headache Center at the University of Copenhagen; she presented the study in May at the International Headache Congress in Valencia, Spain.

Q. I have been on Fioricet for 2 years. I had been taking 6 tablets a day. My physician recommended that I cut back, due to rebound headache, every 4 days. I have now cut back to 3 tablets, and I’m experiencing extreme drowsiness and agitation.  I was told it’s not a side effect. Do you have any recommendations for alternative medication(s) that I can try? Also, I would like to know if you’ve ever heard of anyone else experiencing these types of side effects.

Health care professionals have known for decades that patients with headache disorders may make their headaches worse by overusing painkilling medication. In the United States, experts believe 30 to 80% of patients new to headache clinics suffer from medication overuse headaches, and in Britain, authorities believe more than one million people experience such headaches frequently. Last month, Britain’s National Institute of Clinical Excellence (NICE) provided new guidelines for physicians and other health care professionals there regarding this matter.

People with chronic headache have a high prevalence of insomnia and other sleep disorders, such as daytime sleepiness and snoring, according to a study published in the journal Headache. The incidence of insomnia is so high—almost 68% as compared to 39% of people with occasional headaches—that it may even be a risk factor for developing chronic headache. Meanwhile, a separate study, presented at the American Headache Society meeting, has uncovered a possible biological reason for the link.

While more people are being treated for migraine and severe headaches than ever before, many of them are not getting appropriate medications for their condition. According to a study that assessed trends in prescribing medications, more opioids, nonsteroidal anti-inflammatory drugs (NSAIDs), benzodiazepines, muscle relaxants and barbiturates are used than in the past even though more migraine-specific medications are now available. Opioids and barbiturates particularly raise concerns because they're linked to an increased risk of chronic daily headache.

While medication overuse headache can develop from too frequent use of either triptans or analgesics alone, taking analgesics and triptans leads to a form of overuse headache that is more complex and difficult to treat. Using the two is associated with "a shift from a pattern of clear-cut headache attacks in patients with triptan overuse headache toward more severe clinical presentation," wrote Christelle Creach, MD, and colleagues in the journal Headache.

Medication overuse headache is a growing global health problem, according to series of articles in the November issue of the journal Cephalalgia. In fact, it may be the third most common headache type in the United States, after migraine and tension-type headache. While pain medications may keep headache under control, they can also cause rebound headaches when used too often. Taking a medication more than twice a week to control headaches can build tolerance to the medication and place people at risk of developing medication overuse headaches (or rebound headaches), which occur 15 or more days a month.

Q. I am a migraineur who rarely responds to triptans. I have tried each class of preventives as well with no luck at all. After 14 years of suffering, I am participating in a Botox study. It has only been 10 days and I am still having migraines, but they could be due to my menstrual cycle. I am hoping that the Botox will prevent migraines at other times of the month. I also want to know if there is any surgery that is effective. And will insurance cover Botox injections or surgery?